Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 167, NWS Louisville, KY

September 2, 2020Barren County, Edmonson County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 2, 2020, 4:27 AM CDT for Barren County, Edmonson County, Warren County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2020, 4:27 AM CDT (09:27 UTC)
Expired
Sep 2, 2020, 5:00 AM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barren County, KY, Edmonson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:37 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 2, 2:37 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
337 AM EDT Wed Sep 2 2020

.Short Term...(Today and tonight)
Issued at 335 AM EDT Wed Sep 2 2020

A potent upper level low over eastern NM this morning is sending
waves of energy our way. The first has allowed a line of storms to
move into our western forecast area this hour. A few spinning cells
were noted earlier along this line, and this caused localized slow
downs in the line. Dubois County benefited by one of these, and the
southern portion of the county has several obs with 2 inches of rain
this morning. High precipitable water atmosphere is doing its job
dropping these high rain totals. The spinners are more confined to
southern KY this hour, so will have to watch for potential for
higher totals down there over the next few hours.

Low clouds are forming in the wake of this line, and expect these
lower ceilings to linger later in the morning. That will help limit
convective activity through the early afternoon hours, though it
just won't take much to pop up an isolated shower/storm. As we get
later in the day, expect a couple of focus areas for additional
storms to develop...one over southern KY as the next short, now over
northeast TX, moves our way and the other in southern IN, likely
along differential heating boundaries as low clouds break up. Again,
airmass is juicy enough that there won't be any areas with dry rain
chances this afternoon. That shortwave could provide enough
organization for gusty winds out of any stronger cells this
afternoon into the evening hours. Of course, localized flooding
remains a threat as well.

Tonight, expect another low-level jet to develop and provide the
focus for additional heavy rainers. HREF continues to show the
potential for a narrow swath of 3-5" rainfall totals overnight in
the vicinity of the Ohio River. Most likely totals are in the 0.5-
1.5" range, but as with this morning in Dubois county, a few places
will see much higher amounts. Given the lack of a widespread nature
for this, will continue to handle with short-fused flood advisories
and flash flood warnings.

&&

.Long Term...(Thursday through Tuesday)
Issued at 300 AM EDT Wed Sep 2 2020

A fairly potent wave over the area early Thursday will lift
northeast of the area during the mid to late morning hours. Thus,
we'll see the LLJ slacken with an enhanced area of deeper moisture
move off to the northeast as well. So think we could be seeing
fairly widespread showers with embedded storms around 12z Thu, but
coverage will drop off significantly from 12-18z. Thu afternoon and
evening, scattered shower/storm chances will increasingly be
confined to the southern and eastern forecast area, say south of the
WK/BG parkways. Will hold onto a slight chance of precip in southern
IN into at least early afternoon given weak troughing aloft and the
approach of the sfc cold front. Highs will be in the low to mid 80s.

The cold front should reach central IN and southern IL by 00z Fri
and be close to the Ohio River by 06z. A compact shortwave drifts
east across TN Thu night. But given the reduced moisture and only
weak forcing, mainly dry weather is expected overnight. Could see
isolated activity linger in southern KY after 00z, but think most
areas stay dry overnight. Lows will range through the 60s.

The cold front continues its southeastward push on Friday, with most
models still hinting at the potential for isolated to widely
scattered convection across southern KY near the boundary.
Meanwhile, sfc high pressure will quickly build southeast across
Illinois. Overall, a good portion of the day looks dry with highs
around 80. Folks in the southern CWA will have to endure one more
humid day, but Friday looks spectacular in northern KY and southern
IN.

Saturday still looks absolutely gorgeous. Plenty of sun and low
humidity. Highs around 80. Sunday looks nice too, only slightly
warmer. Forecast confidence in the details drops off early next
week. Monday is looking somewhat drier as well. Some models feature
the approach of a moisture-starved cold front, so will not go any
higher than slight chance at this point. Models depict a deep upper
trough digging southeast over the Plains through the middle of next
week, but the speed/evolution of that system and its impacts on the
Ohio Valley remain unclear.

&&

.Aviation...(06Z TAF Issuance)
Issued at 125 AM EDT Wed Sep 2 2020

Line of storms setting up from HNB to west of HOP this
hour...heading east northeast. Have timed these storms into the
terminals well before daybreak. Should see some redevelopment behind
it, with a low-level jet in place through daybreak. This likely will
bring in some lower clouds as well, potentially IFR at KHNB and fuel
alternate MVFR at the other sites. As that jet dies down, should see
a reduction in rain coverage, but juicy airmass in place could mean
redevelopment at any point. Tonight, another low-level jet will set
up, allowing for additional rounds of showers and storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...EBW
Aviation...RJS
Hazardous weather outlook, Sep 2, 3:05 AM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
405 AM EDT Wed Sep 2 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
405 AM EDT Wed Sep 2 2020 /305 AM CDT Wed Sep 2 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and a few thunderstorms early this morning will bring the
chance for localized minor flooding as well as brief gusty winds.
Additional scattered to numerous thunderstorms likely will form later
this afternoon, with brief heavy rain and gusty winds as the main
threats.

Later tonight, expect numerous showers and storms to develop,
especially along the Ohio River. The main threats from these storms
will be heavy rainfall, likely causing localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times Thursday. Narrow swaths of
heavy rainfall could result in localized flash flooding. Gusty winds
are also a possible hazard from stronger storms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of stronger wind gusts or
flooding and high rainfall totals today through Thursday.

RJS/EBW

In the hours before

Special weather statement, Sep 2, 2:29 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 AM EDT Wed Sep 2 2020

KYZ024-025-028-020800-
Meade-Hardin-Breckinridge-
329 AM EDT Wed Sep 2 2020

...A SHOWER WILL AFFECT SOUTHEASTERN MEADE...WEST CENTRAL HARDIN AND
SOUTHERN BRECKINRIDGE COUNTIES...

At 329 AM EDT/229 AM CDT/, a shower was located 7 miles south of
Hardinsburg, moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Hardinsburg, Vine Grove, Irvington, Ekron, Guston, Mcquady, Dyer,
Constantine, Garfield and Se Ree.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3798 8618 3780 8599 3757 8641 3758 8642
      3758 8645 3759 8644 3759 8645 3770 8656
TIME...MOT...LOC 0729Z 232DEG 43KT 3769 8641

EBW
Local storm report, Sep 2, 3:17 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 AM EDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HEAVY RAIN       2 SSE HUNTINGBURG       38.27N 86.95W
09/02/2020  M2.23 INCH       DUBOIS             IN   PUBLIC

            PRIVATE WEATHER STATION. TABLE SHOWED
            HEAVIEST RAIN IN TWO WAVES...FIRST 1.36
            INCHES IN 50 MINUTES THEN SECOND 0.8 INCHES
            IN 35 MINUTES.

&&

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:29 AM CDTSpecial Weather StatementLMKBreckinridge31 min
Sep 2, 3:25 AM CDTAreal Flood AdvisoryLMKButler, Edmonson, Grayson, Hart, Ohio110 min
Sep 2, 3:57 AM CDTAreal Flood AdvisoryLMKButler, Logan, Warren2 hr
Sep 2, 4:09 AM CDTAreal Flood AdvisoryLMKButler, Edmonson, Warren2 hr
Sep 2, 4:59 AM CDTAreal Flood AdvisoryLMKEdmonson, Warren2 hr
Sep 2, 2:04 PM CDTFlash Flood WatchLMKAnderson, Bourbon, Boyle, Breckinridge, Bullitt, Butler and 34 more19 hr
Sep 2, 2:39 PM CDTSpecial Weather StatementLMKMonroe21 min
Sep 2, 2:59 PM CDTSpecial Weather StatementLMKCumberland16 min
Sep 2, 5:38 PM CDTSpecial Weather StatementLMKGrayson37 min
Sep 2, 5:45 PM CDTAreal Flood AdvisoryLMKButler, Edmonson, Grayson, Ohio3 hr
Sep 2, 6:46 PM CDTAreal Flood AdvisoryLMKGrayson, Hardin, Hart3 hr
Sep 2, 1:18 AM CDTAreal Flood AdvisoryLMKDubois117 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.